Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Topeka, KS

April 30, 20195 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Apr 30, 2019, 4:10 PM CDT for 5 counties in Kansas. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2019, 4:10 PM CDT (21:10 UTC)
Expired
Apr 30, 2019, 10:15 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:13 PM CDTFLASH FLOOD5 Wsw Centropolis, KSRILEY ROAD IS CLOSED BETWEEN DELAWARE AND FLORIDA ROADS DUE WATER OVER THE ROAD FROM FLASH-FLOODING ON THE APPANOOSSE CREEK.
Apr 30, 5:23 PM CDTFLASH FLOOD3 Ese Overbrook, KSREPORT WAS RELAYED FROM A PICTURE SENT TO KSNT NEWS IN TOPEKA. WATER WAS RUNNING ACROSS THE ROAD NEAR OVERBROOK.
Apr 30, 5:54 PM CDTHEAVY RAIN 3.41 Nw Emporia, KSTOTAL SINCE MIDNIGHT.
Apr 30, 5:57 PM CDTFLASH FLOODEmporia, KSMULTIPLE ROAD CLOSURES: 600 BLOCK OF WEST, 1300 AND 1400 BLOCKS OF PRAIRIE, 1400 BLOCK OF EAST 12TH, 12TH AVE AND WHILDIN, WHILDIN TO 10TH, SOUTH AVE BETWEEN LAS CASITAS PARK AND PRAIRIE.
Apr 30, 6:40 PM CDTFLASH FLOOD2 Se Emporia, KSMULTIPLE ROAD CLOSURES IN LYON CO: ROAD 150 FROM C TO F, ROAD 150 FROM KANSAS HIGHWAY 99 WEST TO J AND EAST TO M, ROAD 150 FROM N TO R, ROAD 170 FROM F TO G, ROAD 215 FROM J TO J-7, ROAD C NORTH OF 150, ROAD D NORTH OF 150, ROAD E NORTH OF 150, ROAD J FROM WES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGUS53 KTOP 302110
FFWTOP
KSC031-045-059-111-139-010315-
/O.NEW.KTOP.FF.W.0002.190430T2110Z-190501T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
410 PM CDT Tue Apr 30 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northern Franklin County in east central Kansas...
  Southern Douglas County in east central Kansas...
  Osage County in east central Kansas...
  Northwestern Coffey County in east central Kansas...
  Central Lyon County in east central Kansas...

* Until 1015 PM CDT Tuesday.

* At 407 PM CDT, emergency management reported the road at U.S. 75 
  and K 31 was closed due to water over the roads. Thunderstorms 
  with heavy rain have already produced to three inches of rain and 
  another round of heavy rainfall is expected through the early 
  evening. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Emporia, Ottawa, Baldwin City, Osage City, Eudora, Wellsville,
  Overbrook, Lyndon, Centropolis, Lebo, Americus, Pomona, Olpe,
  Quenemo, Melvern, Lone Star, Neosho Rapids, Reading, Olivet and
  Pleasant Grove.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes the following highways...
 Interstate 35 between mile markers 128 and 198.
 Kansas Turnpike between mile markers 117 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3865 9507 3817 9636 3851 9635 3898 9506

$$
1 follow-up statement
676 
WGUS73 KTOP 010155
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
855 PM CDT Tue Apr 30 2019

KSC031-045-059-111-139-010315-
/O.CON.KTOP.FF.W.0002.000000T0000Z-190501T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Douglas-Osage-Coffey-Lyon-
855 PM CDT Tue Apr 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHERN FRANKLIN...SOUTHERN DOUGLAS...OSAGE...NORTHWESTERN COFFEY
AND CENTRAL LYON COUNTIES...

At 848 PM CDT, emergency management has reported numerous road 
closures across the warned area due to the heavy rain that fell 
earlier this afternoon and evening. The heavy rainfall has moved 
east of the warned area and should allow for flood waters to recede 
through the evening and overnight. Several rivers across east 
central Kansas are in currently in or forecast to reach minor to 
moderate flood stage overnight. This will likely result in 
additional road closures.   

Some locations that will experience flooding include...
Emporia, Ottawa, Baldwin City, Osage City, Eudora, Wellsville,
Overbrook, Lyndon, Centropolis, Lebo, Americus, Pomona, Olpe,
Quenemo, Melvern, Lone Star, Neosho Rapids, Reading, Olivet and
Pleasant Grove.

This includes the following highways...
 Interstate 35 between mile markers 128 and 162, near mile marker
175, between mile markers 177 and 182, and between mile markers 185
and 198. Kansas Turnpike between mile markers 117 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3865 9507 3817 9636 3851 9635 3898 9506

$$

Baerg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:37 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 30, 3:37 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
337 PM CDT Tue Apr 30 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 337 PM CDT Tue Apr 30 2019

Main upper trough axis remain well west of the state early this
afternoon with persistent convection downstream over the Central
Plains as moisture continues to flow over the old boundary. A
modest inverted trough over eastern Kansas has brought backed
winds to its east, though ML CAPE values remain meager in the
continued rain-cooled air. Additionally, a weak MCV and associated
gravity wave was moving through the northeast quadrant of the
state and should further stabilize the lower levels. Despite these
factors, there remains small potential for modest near surface-
based instability to develop over the next hours in far
southeastern locations which could present a more robust severe
weather concern, but generally expect the main severe weather
hazard for the remainder of this event to be elevated storms and
hail with MU CAPE still near 1000 J/kg over southern locations and
the mid-level jet max still approaching. Much of east-central
Kansas has seen very little in the way of persistent breaks in
precipitation and this area will be the main area of concern for
flash, areal, and river flooding, though as the upper trough
continues to weaken as it pushes into the upper Mississippi Valley
tonight, precip will end mainly west to east this evening. A few
showers could impact far northern areas into the overnight as
well.

Confidence in Wednesday's forecast is muted as the next upper wave
approaches late in the day and low cloud may be rather consistent.
The likelihood for the frontal returning north to east-central
Kansas is not high given lots of cold-sector precip today and
broad stratus again in place, but will keep some thunder mention
in southern locations, with less instability and proximity to the
next wave keeping a shower chance in northern locations.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 337 PM CDT Tue Apr 30 2019

A soggy pattern is expected to continue into the latter half of the
week as another batch of rain and storms is expected early Thursday.
At 00Z Thursday, an area of surface low pressure will be located
near the OK/TX panhandles with a surface trough/front extending
east/northeastward into southern KS and central MO. Mid level ascent
north of the system in response to a passing shortwave trough aloft
will interact with residual low level moisture to create an area of
rain and embedded thunderstorms which will move across KS Wednesday
night and early Thursday morning. Another widespread half an inch of
rain is possible during this timeframe across the CWA. Indications
are that the rain will clear quickly to the east as a 1024 mb
surface ridge builds in from the northwest. Clouds should also begin
to clear, especially in north-central KS, due to subsidence under
the ridge Thursday afternoon. Unfortunately, the ridge does not look
to reside in the area for long with models progressively advancing
it to the east as an upper level trough moves across the northern
tier of the CONUS on Friday. Forcing for ascent does not currently
look overly impressive ahead of that wave, however, some light rain
will be possible during the day Friday in northeast KS. QPF amounts
Friday will be minimal, likely less than one tenth of an inch.

Long range models are hinting at a brief break in the precip chances
on Saturday before a stronger northern tier system brings a weak
front southward into the region. With that, we will have to monitor
for a chance for more rain on Sunday. Active weather could just
continue into next week as well with several long range models
showing an amplified troughing pattern across the western CONUS
setting up early in the week. Waves of energy ahead of that feature
could interact with surface fronts to keep the forecast active.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1242 PM CDT Tue Apr 30 2019

Limiting conditions expected to persist for this forecast with
terminals in cold sector and low-level moisture remaining in place
through at least 14Z Wednesday. Periods of showers and
thunderstorms should continue for much of the first several hours
with some variations in flight conditions around them likely.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ024-026-
037>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...Prieto
AVIATION...65
Hazardous weather outlook, Apr 30, 3:48 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Tue Apr 30 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-012100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Tue Apr 30 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Showers and thunderstorms will continue into the early evening
but should diminish in the late evening and overnight. A few
severe thunderstorms remain possible in east-central Kansas with
large hail being the primary hazard. A small risk for a tornado
continues southeast of Interstate 35 into the early evening.
Periods of moderate to heavy rain will fall on saturated ground
and may lead to flooding, particularly in east-central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible Wednesday afternoon and
evening for much of the area. A few severe storms could impact
portions of east central Kansas. Large hail and damaging winds
will be the main hazards. Additionally, localized flash flooding
will be possible where thunderstorms occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 30, 10:19 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       OSKALOOSA               39.21N 95.31W
04/30/2019  M1.18 INCH       JEFFERSON          KS   COCORAHS

            COCORAHS STATION KS-JF-7 OSKALOOSA 0.5 S.

0700 AM     HEAVY RAIN       MCLOUTH                 39.19N 95.21W
04/30/2019  M1.61 INCH       JEFFERSON          KS   COCORAHS

            COCORAHS STATION KS-JF-8 MCLOUTH 0.2 SE.

&&
Local storm report, Apr 30, 10:20 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 SE EUDORA             38.94N 95.09W
04/30/2019  M1.14 INCH       DOUGLAS            KS   MESONET

            MESONET STATION EW5352 SHARON TOWNSHIP.

&&

JW
Local storm report, Apr 30, 10:44 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HEAVY RAIN       4 S OZAWKIE             39.18N 95.48W
04/30/2019  M1.48 INCH       JEFFERSON          KS   TRAINED SPOTTER

&&

ST
Local storm report, Apr 30, 12:03 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HEAVY RAIN       1 NW EMPORIA            38.41N 96.20W
04/30/2019  M2.10 INCH       LYON               KS   BROADCAST MEDIA

            TOTAL SINCE MIDNIGHT.

&&

ST

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:22 AM CDTSpecial Weather StatementTOPDickinson, Geary23 min
Apr 30, 8:45 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin3 hr
Apr 30, 11:17 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin8 hr
Apr 30, 1:22 PM CDTRiver Flood WarningTOPOsage23 hr
Apr 30, 3:08 PM CDTRiver Flood WarningTOPFranklin, Osage42 hr
Apr 30, 3:08 PM CDTRiver Flood WarningTOPAnderson29 hr
Apr 30, 4:37 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage6 hr
Apr 30, 4:43 PM CDTSpecial Weather StatementTOPAnderson, Coffey62 min
Apr 30, 6:19 PM CDTRiver Flood WarningTOPLyon, Osage21 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.